Lake-Effect Snow, Sanilac
- When
- December 12, 11:00 AM EST to 4:00 PM EST
- Where
- Sanilac forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.443, -82.646 (the zone’s center; the record gives no point)
Intense Lake effect snow showers dumped up to a foot of snow along the Lake Huron shoreline in Sanilac County. The snow showers began early on the 12th and persisted on and off through the day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Intense Lake effect snow showers dumped up to a foot of snow along the Lake Huron shoreline in Sanilac County. The snow showers began early on the 12th and persisted on and off through the day. At 1100 EST, Law enforcement reported 6 to 8 inches of snow in three hours with near zero visibilities near the town of Forestville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 12, 10:10 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1010 AM EST MON DEC 12 2005
.UPDATE...
SENT A QUICK UPDATE FOR MOSTLY SUNNY SKIES ACROSS MUCH OF SOUTHEAST
MICHIGAN. LOW-LEVEL DRY AIR HAS HELPED TO SCOUR OUT CLOUDS...AT
LEAST ACROSS THE INTERIOR OF THE CWA. EXCEPTION OF COURSE IS ACROSS
THE THUMB...WHERE LAKE EFFECT CONTINUES TO BE A CONCERN. 12Z/13Z RUC
CONTINUE TO HAVE A GOOD HANDLE ON LOW-LEVEL WIND FIELDS...AND
DEPICTS THE EAST/SOUTHEAST FLOW OUT OF ONTARIO THAT IS LEADING TO
MORE ENHANCED CONVERGENCE/SOUTHEAST ORIENTED BANDING INTO SANILAC
COUNTY APPARENT ON EC/EXETER RADAR. OTHERWISE THE BAND ACROSS
CENTRAL HURON COUNTY CONTINUES TO DRIFT WESTWARD WHERE LESS SNOW HAD
FALLEN...WHILE ADDITIONAL WIDESPREAD SNOW SHOWERS WORK IN ACROSS THE
EASTERN EDGE OF THE THUMB. SPOTTERS HAVE REPORTED HEAVY SNOW IN PORT
HOPE AND LEXINGTON...WITH SNOWFALL RATES OF AN INCH/INCH AND A HALF
PER HOUR. AM CONCERNED ABOUT THE HEADLINE TIMING BASED ON THE RUC
WIND FORECAST. WHILE IT DIMINISHES ITS DEPICTION OF LOW-LEVEL
CONVERGENCE/OMEGA OVER THE NEXT COUPLE HOURS...IT DOES NOT SHOW
WINDS BACKING AROUND TO THE NORTHWEST UNTIL MORE OF THE 18Z/21Z
TIMEFRAME. BASED ON THE IMPRESSIVE RADAR RETURNS ON THE EXETER
RADAR...EVEN WITH SOME WEAKENING WE MAY NEED TO EXTEND THE
ADVISORY/WARNING INTO THE AFTERNOON.
&&
.UPDATE AND AVIATION...636 AM EST MON DEC 12 2005
FIRST CONCERN REMAINS LAKE EFFECT SNOW IN THE THUMB. RECEIVED
REPORTS UP TO 6 INCHES ALONG THE HURON COUNTY SHORELINE BETWEEN
PORT HOPE AND HARBOR BEACH. UPGRADED THAT AREA TO A WARNING WITH A
COUPLE MORE INCHES EXPECTED. THERE HASNT BEEN ANY SNOW YET IN
SANILAC OR ST CLAIR COUNTIES BUT A VERY FORMIDABLE BAND IS POISED
TO MOVE ONSHORE THERE AS SHOWN BY THE CANADIAN EXETER RADAR.
WE WILL ISSUE AN ADVISORY FOR SANILAC COUNTY SOON. ST CLAIR
COUNTY WILL LIKELY BE ABLE TO HOLD AT 1 TO 3 INCHES AS THE BAND
ORIENTATION IS MORE ALONG THE SHORELINE THERE AS OPPOSED TO
EXTENDING OFFSHORE TOWARD MID LAKE IN SANILAC COUNTY.
FARTHER INLAND, AVIATION CONCERNS ARE MINIMAL AT THE TERMINAL
SITES IN SE MICHIGAN. VFR CONDITIONS WILL HOLD THROUGH TODAY AND
TONIGHT WITH FLURRIES EXPECTED TONIGHT WITH THE NEXT WEAK LOW
PRESSURE SYSTEM.
&&
.PREV DISCUSSION... (ISSUED 321 AM EST MON DEC 12 2005)
SHORT TERM...TODAY AND TONIGHT
FIRST CONCERN FOR THE SHORT TERM WILL BE LAKE EFFECT SNOW IN THE
THUMB AND SPECIFICALLY IN HURON COUNTY. ALREADY ISSUED AN ADVISORY
THERE AS SNOWFALL TOTALS WERE UP TO 4 INCHES AROUND PORT HOPE AND
HARBOR BEACH SINCE ABOUT 7 PM LAST NIGHT.
SINCE MIDNIGHT, SATELLITE IMAGERY HAS SHOWN SOME BANDING LINGERING
INTO HURON COUNTY NEAR THE SHORELINE. THIS IS SUPPORTED BY RADAR
DATA FROM APX AND EXETER, AS BEST AS CAN BE DONE FROM THOSE
LOCATIONS, IN ADDITION TO A STIFF NNE SURFACE WIND AT PORT HOPE WITH
A WESTERLY WIND AT BAD AXE FOR A WHILE. 00Z AND 06Z MODEL FORECAST
SOUNDINGS SHOW CONDITIONS REMAINING FAVORABLE WITH LAKE TO 850 MB
DELTA-T APPROACHING 22C AND INVERSION HEIGHT/EQUILIBRIUM LEVEL
HANGING AROUND 5 KFT. THE CONVECTIVE DEPTH IS MODEST BUT THE CAPE IS
PRETTY FAT AND WILL BE EFFICIENT AS LONG AS THE WIND IS ONSHORE,
WHICH SHOULD BE THROUGH MID MORNING AT LEAST. SATELLITE SUPPORTS
THIS AS WELL WITH SOME INDICATION OF A WESTWARD DRIFT TO THE BANDS
THAT ARE CLOSER TO MID LAKE AND THE ONTARIO SHORELINE. THIS IS NO
DOUBT BEING AIDED BY CLEAR AND COLD CONDITIONS EAST OF THE LAKE AND
SOME IMBALANCE TO THE LAND BREEZE FAVORING OUR SHORELINE. FOR NOW,
WERE CAUTIOUSLY OPTIMISTIC THAT THE ADVISORY HEADLINE WILL HOLD IN
HURON COUNTY WITH SOME HIGHER POPS DOWN THE SHORELINE TOWARD PORT
HURON TO ALLOW FOR SOME BANDS MOVING ONSHORE THERE LATER IN THE
MORNING.
CONDITIONS AWAY FROM THE LAKE WILL BE COLD BUT DRY UNTIL TONIGHT.
THE NEXT NW FLOW SHORT WAVE WILL ARRIVE BY THEN AND SPREAD HIGH
CLOUDS BACK OVER THE AREA ALONG WITH A CHANCE OF LIGHT SNOW.
SATELLITE IMAGERY SUPPORTS THE LATEST MODEL DEPICTIONS OF THE SYSTEM
AND SURFACE OBS SHOW SOME LIGHT SNOW IN NW ONTARIO IN THE WARM
ADVECTION PATTERN AHEAD OF THE WAVE. THE COMBINATION OF HIGHER MEAN
RH BUT BARELY ANY MODEL QPF POINTS TO CHANCE POPS BEING THE WAY TO
GO FOR TONIGHT.
LONG TERM...TUESDAY THROUGH SUNDAY
MOST OF THIS LONG TERM FORECAST PACKAGE HAS BEEN FOCUSED AROUND
EVOLVING MID WEEK STORM SYSTEM AND ITS IMPACTS TO THE GREAT LAKES
REGION. THE POTENTIAL FOR ANOTHER WINTER STORM LOOMS BUT PLENTY OF
QUESTIONS STILL REMAIN. THE MAIN CULPRITS ARE CLEARLY SEEN IN THIS
MORNINGS H2O VAPOR IMAGERY WITH CUT OFF LOW JUST OFF THE CALIFORNIA
COAST AND SHORT WAVE COMING INTO THE PACIFIC NORTHWEST. EXACTLY HOW
THESE SYSTEMS INTERACT WILL DICTATE OUR SENSIBLE WEATHER HERE
WEDNESDAY THRU THURSDAY.
LATEST NUMERICAL SUITE OFFERS A CONSENSUS OF OVERALL SLOWER AND
DEEPER SYSTEM FOR MID WEEK BUT VARY WITH RESPECT TO CONVECTION WHICH
WOULD HAVE A LARGE IMPACT ON QPF WITH MOISTURE TRANSPORT BEING
HALTED FOR THESE CONVECTIVE ELEMENTS UPSTREAM. MODELS ALWAYS HAVE A
TOUGH TIME WITH CONVECTION...ESPECIALLY ELEVATED...BUT AS UPPER JET
INTENSIFIES ACROSS THE PLAINS WE EXPECT DIVERGENCE ALOFT AND MODEST
MOISTURE TRANSPORT ON 35-45KT 850MB JET AND THETA-E ADVECTION TO
BRING SNOW TO THE REGION SOMETIME WEDNESDAY NIGHT. WHAT MAY HOLD
OFF THE ONSET OF SNOW WILL BE COLD SURFACE HIGH ANCHORED OVER QUEBEC
(AVERAGE 1037MB) AND DRY ADVECTION IN THE LOWER LEVELS COMING OFF
LOWER ONTARIO AND INTO LOWER MICHIGAN. NOW ONTO THE OTHER ELEMENTS.
CROSS SECTIONS FROM THE GFS/NAM REVEAL A -EPV LAYER BETWEEN
700-500MB OVERNIGHT WEDNESDAY INTO THURSDAY AND OMEGA FIELDS
(CURRENTLY NOT STRONG SIGNALS OF LIFT BUT A GENERAL PERSPECTIVE)
LINING UP WELL IN THIS REGION WHICH COINCIDES WITH FAVORABLE
DENDRITIC ICE GROWTH REGION PER BUFKIT PROFILES FROM THE GFS. 12HR
QPF FROM VARIOUS MODELS RANGE FROM 0.25 FROM THE NAM OUT AT 84 HOURS
WITH THE GFS CLOSER TO 0.35 BUT DELAYING THE ONSET UNTIL LATE
WEDNESDAY NIGHT WITH MOST OF THE ACCUMULATING ON THURSDAY. LOCAL WRF
MODEL IS SLIGHTLY HIGHER WITH NEAR 0.50. IF WE ARE ABLE TO TAP INTO
THIS ELEVATED INSTABILITY ALONG THE POSSIBILITY OF A JET STREAK (AS
SUGGESTED BY THE UKMET AND GFS)...COULD BE INTERESTING TO SAY THE
LEAST. GARCIA ISENTROPIC TECHNIQUE FROM THE GFS AND NAM ON THE 290K
SURFACE SHOW A RAPID INCREASE IN LIFT ON THE SURFACE AND LOWERING
CPD/S WEDNESDAY NIGHT WITH 3-4 G/KG ADVECTING INTO THE REGION. THIS
WOULD SUGGEST A 6-8 SNOWFALL FOR THE REGION DURING A 12 HOUR
PERIOD. LOCAL PROGRAM RUNNING THE COBB TECHNIQUE FROM THE GFS POINTS
TOWARD 5-8 AS LIQUID TO SNOW RATIOS ARE CLOSE TO 15 TO 1. WE STILL
HAVE PLENTY OF TIME TO MONITOR TRENDS AND WE WILL CONTINUE TO
HIGHLIGHT THIS POTENTIAL EVENT WITHIN THE HWO.
THEN COLD CYCLONIC FLOW SEEMS TO PERSIST ACROSS THE REGION THROUGH
THE REMAINDER OF THE PERIOD WITH OCCASIONAL SNOW SHOWERS AND LAKE
EFFECT SNOW FROM LAKE MICHIGAN. LATEST GFS POINTS TOWARD AN
INTERESTING FORECAST FOR EARLY NEXT WEEK WITH ADDITIONAL ENERGY
DIVING QUICKLY SOUTH INTO THE PLAINS TO REINFORCE COLDER TEMPS AND
POTENTIAL FOR ANOTHER ACCUMULATING SNOW.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING...HURON COUNTY MIZ049 UNTIL
NOON TODAY.
LAKE EFFECT SNOW ADVISORY...SANILAC COUNTY MIZ055 UNTIL
NOON TODAY.
LAKE HURON...SMALL CRAFT ADVISORY...OUTER BAY...NEARSHORE WATERS
FROM PORT AUSTIN TO PORT HURON UNTIL 6 PM TODAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
UPDATE.......BRAVENDER
AVIATION.....BT
SHORT TERM...BT
LONG TERM....BGM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 650 AM EST MON DEC 12 2005 MIZ049-131030- HURON- 650 AM EST MON DEC 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR HURON COUNTY IN SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LAKE EFFECT SNOW WARNING IS IN EFFECT UNTIL NOON TODAY. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN PLAINS INTO THE GREAT LAKES. THE INTENSITY AND TRACK OF THE SYSTEM REMAIN SOMEWHAT UNCERTAIN. AT THIS TIME...BEST ESTIMATES ARE THAT PRECIPITATION TYPE WILL BE CONFINED TO SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED BUT SNOWFALL REPORTS ARE NEEDED. MIZ055-131030- SANILAC- 650 AM EST MON DEC 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANILAC COUNTY IN SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LAKE EFFECT SNOW ADVISORY IS IN EFFECT UNTIL NOON TODAY. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN PLAINS INTO THE GREAT LAKES. THE INTENSITY AND TRACK OF THE SYSTEM REMAIN SOMEWHAT UNCERTAIN. AT THIS TIME...BEST ESTIMATES ARE THAT PRECIPITATION TYPE WILL BE CONFINED TO SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED TODAY OR TONIGHT...BUT SNOWFALL REPORTS ARE NEEDED TODAY. MIZ063-131030- ST. CLAIR- 650 AM EST MON DEC 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ST CLAIR COUNTY IN SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW WILL BRING UP TO 3 INCHES OF ACCUMULATION THIS MORNING TO THE SHORELINE AREAS OF SANILAC AND ST CLAIR COUNTIES... DIMINISHING TO ABOUT AN INCH FARTHER INLAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN PLAINS INTO THE GREAT LAKES. THE INTENSITY AND TRACK OF THE SYSTEM REMAIN SOMEWHAT UNCERTAIN. AT THIS TIME...BEST ESTIMATES ARE THAT PRECIPITATION TYPE WILL BE CONFINED TO SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED TODAY OR TONIGHT...BUT SNOWFALL REPORTS ARE NEEDED TODAY. MIZ047-048-053-054-060>062-068>070-075-076-082-083-131030- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON- OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 650 AM EST MON DEC 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN OUTSIDE OF THE THUMB. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN PLAINS INTO THE GREAT LAKES. THE INTENSITY AND TRACK OF THE SYSTEM REMAIN SOMEWHAT UNCERTAIN. AT THIS TIME...BEST ESTIMATES ARE THAT PRECIPITATION TYPE WILL BE CONFINED TO SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED TODAY OR TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-131030- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 650 AM EST MON DEC 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON. PLEASE SEE THE LATEST MARINE FORECAST /NSHDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED ON OUTER SAGINAW BAY AND LAKE HURON WEDNESDAY AND THURSDAY. PLEASE SEE THE OPEN LAKE MARINE FORECAST /GLFLH/ FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED TODAY OR TONIGHT. BT/RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482898.